The National Library of Medicine recently published an article titled “The Benzodiazepine Withdrawal Syndrome.” This article details the symptoms that go hand-in-hand with benzo withdrawal and suggests that even if a person has been taking a benzo exactly as prescribed by a medical professional, he or she is still at risk of experiencing symptoms of withdrawal when use is stopped abruptly. If a person has been taking a medication like Xanax, Klonopin, Valium or Ativan on a daily or near daily basis (as prescribed), he or she is going to experience the following symptoms when attempting to quit cold turkey.
Symptoms of Benzo Withdrawal:
- Disruptions to sleep cycle (which might include insomnia)
- Anxiety (which could lead to panic attacks if left untreated)
- Profuse sweating/night sweats
- Body tremors/uncontrollable shaking
- Difficulty concentrating
- Nausea and vomiting or dry retching (due to lack of appetite)
- Temporary weight loss
- Persistent headaches
- Muscle pain and stiffness
- General feelings of physical discomfort
In order to avoid or minimize these symptoms a person who has been using benzodiazepines must slowly taper off of the drug under the close supervision of a medical professional. Tapering means slowly reducing the dose of the drug over a period of time so that the system doesn’t go into shock. If you have been abusing benzos for any period of time, the withdrawal symptoms are inevitably going to be more severe. Even someone who has been abusing benzos for as little as two weeks is liable to experience severe anxiety, nausea, vomiting and abdominal cramping, feelings of detachment from reality/delusions and muscle spasms. Severe cases of benzo withdrawal can lead to grand mal seizures.